Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Great Falls, MT

June 1, 2017Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 6:21 PM MDT for Chouteau County, Montana. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2017, 6:21 PM MDT (00:21 UTC)
Expired
Jun 1, 2017, 7:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 111 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:37 PM MDTTSTM WND GST 611 N Loma, MT
Jun 1, 6:40 PM MDTTSTM WND GST 605 Ne Loma, MTTRAINED SPOTTER REPORTS AN ESTIMATED 60 TO 70 MPH WIND GUST ALONG HWY 87. TREE LIMBS OF 3 IN DIAMETER ALSO REPORTED DOWN.
Jun 1, 6:58 PM MDTTSTM WND GST 65Big Sandy, MTSPOTTER ESTIMATED 60 TO 70 MPH WIND GUSTS. A LOT OF MEDIUM SIZE BRANCHES DOWN. POWER OUT. THE WIND CAUSED SIGNIFICANT REDUCTION IN VISIBILITY DUE TO BLOWING DUST. PEA SIZE HAIL ALSO FELL. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-200 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

080 
WUUS55 KTFX 020021
SVRTFX
MTC015-020100-
/O.NEW.KTFX.SV.W.0017.170602T0021Z-170602T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
621 PM MDT THU JUN 1 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chouteau County in north central Montana...

* Until 700 PM MDT

* At 619 PM MDT, a severe thunderstorm was located near Fort Benton,
  moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Winds in excess of 60 mph and hail up to the size of 
           quarters have been observed with this storm. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* This severe thunderstorm will be near, 
  Big Sandy around 655 PM MDT. 

Other locations impacted by this severe thunderstorm include Shonkin,
Loma, Carter, Virgelle and Kenilworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4822 10985 4822 10975 4797 10966 4760 11056
      4780 11105 4822 11074 4822 11062 4831 11061
      4830 10985
TIME...MOT...LOC 0019Z 221DEG 45KT 4791 11065 

HAIL...1.00IN
WIND...70MPH
 
$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:40 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 1, 5:40 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Thu Jun 1 2017

...UPDATED AVIATION SECTION...

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms through
this evening across western and central Montana. A few storms may
become strong to severe at times...with strong winds...hail...and
frequent lightning being the main threat. Shower and thunderstorm
activity is then expected to diminish tonight. Breezy and slightly
cooler conditions are then expected for Friday...with mainly dry
conditions also expected. Warming conditions are then expected for
the weekend...with a few scattered thunderstorms possible on Sunday.

&&

.DISCUSSION...

Tonight through Saturday...Thunderstorms are starting to develop
ahead of an approaching cold front this afternoon. Forecast remains
on track that this cold front will bring widespread thunderstorm
activity...with a few strong to severe storms possible. 18z special
sounding shows some modest cape near 1000 J/KG possible with some
increasing 0-6 KM shear with a strong jet associated with the front.
All day cloud cover will be the limiting factor...especially for the
large hail threat. There was high amounts of DCAPE in the special
sounding...and the potential for inverted-v profile today...so
damaging wind looks to be the main threat this afternoon and
evening. Overall sticking with the isolated severe threat to along
and east of I-15...especially from Helena to Canada and east. After
the front passes through tonight...shower activity should diminish
from west to east...with almost all activity ending by Friday
morning. The remainder of Friday will be slightly cooler with highs
in the 70s and gusty westerly winds as a weak clipper system moves
through the area. Winds 30 to 40+ mph are possible on
Friday...especially along the Hi-Line. Winds then diminish Friday
night. Saturday will see a ridge of high pressure briefly move
overhead...bringing mainly dry conditions...mostly clear skies...and
warming conditions...perhaps back into the low 80s. Anglin

Saturday Night through Thursday...The upper level ridge axis shifts
east of the forecast area Saturday night. Weak shortwave energy
moving through the southwesterly flow could spawn isolated, mainly
mountain showers Saturday night and Sunday. Temperatures have
trended warmer, now forecast to reach the upper 80s to near 90F on
Sunday afternoon. A more organized Pacific system crosses the
Northern Rockies early Monday. A few strong thunderstorms become
possible if this wave slows or intensifies and arrives at peak
heading Monday afternoon. Model guidance for this system has been
inconsistent, now showing the wave remaining open and ejecting
quickly east of the area. Given this uncertainty, will continue to
maintain chances for showers and thunderstorms in the forecast for
Monday and Tuesday, along with cooler temperatures. A broad, large
scale ridge builds over the interior western U.S. Wednesday and
Thursday, providing a period of dry and warmer conditions. PN

&&

.AVIATION...
Updated 2340Z.

A disturbance in the moist southwest flow aloft will bring scattered
strong thunderstorms with heavy rain, lots of lightning, strong wind
gusts in excess of 40 mph, and small hail to the area along and east
of a KCTB-KBZN line through around 04Z. However, storms will be
decreasing from the west during that time. The storms will generally
produce brief MVFR to possibly IFR conditions. More widespread rain
showers will move in behind the storms for a few hours. A strong
cold front will then move east across the area overnight after 04Z,
and increasing westerly downslope winds will help dry out the area
through 16Z or so. Winds will continue through the day on Friday,
keeping conditions VFR.
Coulston

&&

.HYDROLOGY...
With warm weather expected through the weekend...higher elevation
mountain runoff will continue. Latest Missouri Basin River
Forecast Center (MBRFC) river forecasts continue to show water
levels on the Big Hole River near Melrose rising above flood stage
by Sunday morning, then remaining above flood stage through the
week and into the following weekend. Have therefore issued a Flood
Watch for the Big Hole. Smaller streams and creeks coming out of
the mountains are also expected to rise to near bankfull levels in
the coming days but have held off on issuing any highlights at
this time. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  45  83 /  70  10   0   0
CTB  49  70  42  81 /  30  10   0   0
HLN  50  76  48  85 /  60  10   0   0
BZN  47  76  43  84 /  50  20   0   0
WEY  40  68  34  76 /  30  10   0   0
DLN  45  74  44  83 /  40  20   0   0
HVR  55  79  47  86 /  70  10   0   0
LWT  51  72  45  80 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Watch for the Big Hole River near Melrose.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 1, 5:25 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT THU JUN 1 2017

MTZ009-046-048-049-020000-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
525 PM MDT THU JUN 1 2017

...SPECIAL WEATHER STATEMENT...

At 524 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Choteau to 6 miles west of
Dutton. Movement was northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Conrad, Choteau, Dutton, Brady, Collins, Bynum, Pendroy and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with these storms, and
may lead to localized ponding on roadways. Do not drive your vehicle
through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4825 11234 4811 11141 4771 11178 4783 11245
TIME...MOT...LOC 2324Z 204DEG 34KT 4790 11230 4782 11184

Moldan
Local storm report, Jun 1, 5:33 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
533 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             MARYSVILLE              46.75N 112.30W
06/01/2017  M1.00 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            QUARTER SIZED HAIL IN BIRDSEYE.

&&

BH
Local storm report, Jun 1, 5:41 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
541 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             5 SSW GREAT FALLS       47.44N 111.33W
06/01/2017  M1.00 INCH       CASCADE            MT   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN THE BIG BEND/FOX FARM
            AREA SW OF GREAT FALLS.

&&

BH
Local storm report, Jun 1, 6:03 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             MALMSTROM AFB           47.51N 111.18W
06/01/2017  M0.75 INCH       CASCADE            MT   ASOS

            SEVERAL REPORTS OF HAIL UP TO 3/4 INCH DIAMETER AT
            MALMSTRON AFB.

&&

BH
Local storm report, Jun 1, 6:16 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
616 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     7 WSW FORT BENTON       47.79N 110.79W
06/01/2017  E60 MPH          CHOUTEAU           MT   TRAINED SPOTTER

            TRAINED SPORTTER ON HIGHWAY 87 NEAR MILE MARKER 33
            REPORTED WIND GUSTS TO AT LEAST 60 MPH. DUST IS BEING
            KICKED UP... WHICH IS REDUCING VISIBILITY.

&&

MOLDAN
Local storm report, Jun 1, 6:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 PM MDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     BLACK EAGLE             47.52N 111.28W
06/01/2017  E50 MPH          CASCADE            MT   COUNTY OFFICIAL

            BLACK EAGLE LIEUTENANT ALSO REPORTED PEA SIZED HAIL
            ALONG WITH WIND GUSTS.

&&

KLG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:28 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 1, 6:58 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill47 min
Jun 1, 7:50 PM MDTSpecial Weather StatementTFXBlaine, Hill40 min
Jun 1, 8:29 PM MDTSpecial Weather StatementTFXBlaine46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.